South Dakota, 2011

Damaging Winds in South Dakota, July 26, 2011

July 26, 2011 · NWS UNR · 2 events in 1 county or zone

Severe thunderstorms developed along a cold front and produced strong wind gusts over Todd County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms developed along a cold front and produced strong wind gusts over Todd County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 26, 10:00 AM CST, 7 hours 50 minutes earlier.

Area forecast discussion, Jul 26, 10:00 AM CST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 AM MDT TUE JUL 26 2011

.DISCUSSION...UPPER RIDGE OVER FORECAST AREA THIS MORNING WITH
SOUTHWEST FLOW BRINGING MOISTURE PLUME ACROSS WY-SE MT-WRN DAKOTAS.
SATELLITE SHOWING SHORT WAVE DEVELOPING OVER WY THAT WILL HELP
TRIGGER THUNDERSTORMS THIS AFTERNOON. SURFACE LOW CURRENTLY OVER
EXTREME SERN MT WITH WARM FRONT ACROSS NRN SDAND COLD FRONT TRAILING
ACROSS NRN WY.

UNR MORNING SOUNDING IS VERY UNSTABLE...BUT A STRONG CAP IS IN
PLACE. HIGHEST CAPE VALUES ARE EAST OF THE BLACK HILLS...WHERE THE
BEST POTENTIAL FOR SEVERE STORMS WILL BE.

DENSE MID LEVEL CLOUD COVER OVER NERN WY THROUGH NWRN SD IS KEEPING
TEMPERATURES FROM WARMING MUCH THIS MORNING...SO HAVE LOWERED TEMPS
FROM NERN WY ACROSS NWRN SD.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND TONIGHT...WITH SOME STRONG TO SEVERE STORMS
POSSIBLE ACROSS THE SOUTH DAKOTA PLAINS. OTHERWISE...VFR CONDITIONS
ARE EXPECTED THROUGH WEDNESDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 26, 5:00 AM CST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
500 AM MDT TUE JUL 26 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
500 AM MDT (600 AM CDT) TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY ACROSS
WESTERN AND CENTRAL SOUTH DAKOTA TODAY AND TONIGHT. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UNSETTLED WEATHER PATTERN WILL BRING A DAILY CHANCE FOR
THUNDERSTORMS THROUGH THE END OF THE WEEK.  SATURDAY IS FORECAST TO
BE MOSTLY DRY...THEN ANOTHER ACTIVE WEATHER PATTERN WILL SET UP
BEGINNING LATE SUNDAY.  A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IS
FORECAST FOR SOUTHWEST SOUTH DAKOTA AND EXTREME NORTHEAST WYOMING ON
WEDNESDAY. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The North Platte radar (KLNX), 158 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Todd

When
July 26, 5:50 PM CST
Where
Todd County, 2 mi E of Okreek
Measured
67 kt (77 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.370, -100.340

Thunderstorm Wind, Todd

When
July 26, 6:10 PM CST
Where
Todd County, 7 mi SE of Mission
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.228, -100.572

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330961, 330962.